Alert archive / Iowa / River Flood Warnings in 2009

River Flood Warning 99, NWS Quad Cities, IA

June 21, 2009Keokuk County, Iowa

NWS Quad Cities, IA issued this river flood warning at Jun 21, 2009, 11:00 PM CDT for Keokuk County, Iowa. It took effect at Jun 22, 2009, 12:55 AM CDT. It was in force for 4 days.

The area

The counties it named.

The facts

Issued
Jun 21, 2009, 11:00 PM CDT (04:00 UTC)
In effect from
Jun 22, 2009, 12:55 AM CDT
Expired
Jun 25, 2009, 7:49 PM CDT
In force
4 days
Issued by
NWS Quad Cities, IA
Flood severity
Minor

County Keokuk County, IA

The radar

The Des Moines radar (KDMX), 136 km from the middle of the area, began a volume at 04:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point North Skunk River near Sigourney (SIGI4). The gauge peaked at 19.12 ft at Jun 22, 2009, 11:00 PM CDT.

actionminormoderate121416182006/2206/2306/2406/2506/2606/27
Action stage
14.5 ft
Minor stage
16 ft
Moderate stage
18 ft
Major stage
21 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05472500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this river flood warning went out at Jun 21, 2:32 PM CDT, 8 hours 28 minutes earlier.

Area forecast discussion, Jun 21, 2:32 PM CDT, 8 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
232 PM CDT SUN JUN 21 2009

.SYNOPSIS...
WARM ADVECTION WING OF PCPN EXITING EASTERN COUNTIES OF CWA ATTM.
SFC WARM FRONT WELL DEFINED NEAR KSPW-KDSM-KOTM LINE...WITH
LOW LOCATED NEAR KFSD. STRONG HEATING ALONG/SOUTH OF FRONT HAS
ALLOWED TEMPS TO SOAR INTO THE U80S WHILE DEWPTS IN M70S LEADING
TO VERY UNSTABLE AIRMASS WITH SBCAPES OF 2000-3000 J/KG AND CLIMBING.
FRONTAL ZONE LOOKS TO BE FOCUS FOR THUNDERSTORM DEVELOPMENT AND
POTENTIAL FOR SEVERE WX LATE THIS AFTN/EVE. ..05..

&&

.SHORT TERM...TONIGHT AND SUNDAY...COMBINATION OF HEATING AND IMPULSE
MOVING THROUGH NORTHEAST NE INTO NORTHWEST IA ATTIM PER WATER VAPOR
AND IR IMAGERY... SHOULD DECREASE CIN AND RESULT IN DEVELOPMENT OF
STORMS BY 21Z NEAR TRIPLE POINT OVER NORTHWEST IA. ACTIVITY EXPECTED
TO INCREASE IN COVERAGE AND PROPAGATE AND/OR DEVELOP SOUTHEASTWARD
ALONG WARM FRONT. BACKED SFC WINDS NORTH OF FRONT AND 20-25 KT
SOUTHWESTERLY H85 WINDS TO ENHANCE LOW LEVEL HODOGRAPHS ...AND
COMBINATION WITH DEEP LAYER SHEAR SHOULD RESULT IN THREAT OF
TORNADOES AND BOWING LINE SEGMENTS. IN FACT ENVIRONMENT QUITE
SIMILIAR TO THAT OF CENTRAL KS YESTERDAY WHERE JUST UNDER 10 REPORTS
OF TORNADOES ALONG/NORTH OF WARM FRONT. INFLOW REGION WITH STORMS IN
KS YESTERDAY FEATURED T/TD OF U80S/L70S... BUT A BIT MORE HEATING TO
PUSH INFLOW REGION INTO L90S WITH M70S DEWPTS ACROSS SOUTHERN IA.
PCPN IS EXPECTED TO EXIT MUCH OF THE REGION OVRNGT. ..05..

.LONG TERM...MONDAY NIGHT THROUGH NEXT SUNDAY...HOT AND HUMID
WEATHER WILL CONTINUE AS AN UPPER LEVEL RIDGE REMAINS ANCHORED OVER
THE MIDWESTERN UNITED STATES. HIGH TEMPERATURES WILL BE IN THE LOW
TO MID 90S THROUGH WEDNESDAY WITH HEAT INDEX VALUES APPROACHING 100
DEGREES OVER THE SOUTHERN HALF OF THE FORECAST AREA ON EACH DAY. THE
NEXT CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BE WEDNESDAY EVENING
INTO EARLY THURSDAY AS THE ECMWF/GFS PROG A UPPER LEVEL SHORTWAVE TO
MOVE EAST ALONG THE CANADIAN/U.S. BORDER. A COLD FRONT ASSOCIATED
WITH THIS SHORTWAVE WILL SAG SOUTH ACROSS IOWA AND ILLINOIS WHICH
COULD PRODUCE THUNDERSTORMS AND THEN BRING SLIGHTLY COOLER AND DRIER
AIR TO THE REGION ON THURSDAY AND FRIDAY. THE EXTENDED MODELS PROG
ANOTHER SHORTWAVE TO MOVE NORTH OF THE REGION IN THE SATURDAY/SUNDAY
TIME FRAME...SO I HAVE INCLUDED A SLIGHT CHANCE OF THUNDERSTORMS FOR
BOTH DAYS. ..KUHL..

&&

.AVIATION...MVFR TO VFR CIGS ARE EXPECTED ACROSS THE AREA THIS
AFTERNOON AND EVENING. SCT TSRA WILL DEVELOP AFTER 22/00Z AND
CONTINUE THRU 22/03Z. SOME OF THESE STORMS COULD BECOME SEVERE AND
LOWER SFC CIGS/VSBYS TO LIFR CONDITIONS WITH STRONG GUSTY WINDS UP
TO 50KT. LATER TONIGHT MVFR TO IFR CIGS/VSBYS WILL BE POSSIBLE IN
AREAS OF BR AND FG...PRIMARILY AFTER 22/08Z. CIGS/VSBYS WILL IMPROVE
AND SHOULD BECOME VFR BY 22/12Z. ..KUHL..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

05/KUHL
Hazardous weather outlook, Jun 21, 1:05 PM CDT, 9 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
105 PM CDT SUN JUN 21 2009

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-220930-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
105 PM CDT SUN JUN 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF SEVERE STORMS
ACROSS THE ENTIRE AREA FOR MID TO LATE AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID AFTERNOON ACROSS
NORTHERN IOWA...WITH THE ACTIVITY EXPECTED TO PROPAGATE OR
DEVELOP SOUTHEASTWARD INTO THE OUTLOOK AREA BY LATE AFTERNOON
AND EVENING. SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING
WINDS AND TORNADOES BEING THE PRIMARY THREAT. IN ADDITION...
ISOLATED VERY HEAVY RAINFALL AMOUNTS IN EXCESS OF 2 INCHES IS
POSSIBLE.

SOME AREA RIVERS ARE EXPERIENCING MINOR TO MODERATE FLOODING.
PLEASE SEE THE LATEST FLOOD STATEMENTS AND FLOOD WARNINGS
FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

VERY WARM AND HUMID AIR WILL BE IN PLACE ACROSS THE AREA MONDAY
AND TUESDAY. THE HEAT INDEX IS FORECAST TO REACH THE MID 90S ALONG
THE HIGHWAY 20 CORRIDOR TO THE LOW 100S ALONG THE IOWA-MISSOURI
BORDER AND INTO WEST CENTRAL ILLINOIS. THIS WILL CREATE STRESSFUL
CONDITIONS FOR PEOPLE INVOLVED IN OUTDOOR ACTIVITIES OR WITHOUT
ACCESS TO AIR CONDITIONING.

A CHANCE OF THUNDERSTORMS IS FORECAST LATE WEDNESDAY INTO
THURSDAY...AND AGAIN ON SATURDAY.  AT THIS TIME...THE MAIN THREATS
APPEAR TO BE LIGHTNING AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...
AN EMERGENCY MANAGERS CONFERENCE CALL HAS BEEN SCHEDULED FOR 230 PM
CDT. SPOTTER ACTIVATION IS LIKELY BY LATE THIS AFTERNOON AND
EVENING OVER PORTIONS OF THE OUTLOOK AREA.

In the hours before

Local storm report, Jun 21, 9:07 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
907 PM CDT SUN JUN 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     HEAVY RAIN       BELLE PLAINE            41.90N 92.27W
06/21/2009  M2.60 INCH       BENTON             IA   CO-OP OBSERVER

            RAINFALL OF 2.6 INCHES IN ONE HOUR.

&&

JH2
Local storm report, Jun 21, 9:11 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
911 PM CDT SUN JUN 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             11 S IOWA CITY          41.50N 91.54W
06/21/2009  M0.75 INCH       WASHINGTON         IA   TRAINED SPOTTER

            ON HIGHWAY 218. ALSO VERY HEAVY RAIN RESTRICTING
            VISIBILITY.

&&

WE
Local storm report, Jun 21, 9:16 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
916 PM CDT SUN JUN 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 PM     TSTM WND GST     SW IOWA CITY            41.66N 91.54W
06/21/2009  E0 MPH           JOHNSON            IA   TRAINED SPOTTER

            ROTATION OVER LAKE RIDGE MOBILE HOME PARK REPORTED BY HAM
            RADIO OPERATOR.

&&

WE
Local storm report, Jun 21, 9:20 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
920 PM CDT SUN JUN 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     FLASH FLOOD      MARENGO                 41.80N 92.07W
06/21/2009                   IOWA               IA   BROADCAST MEDIA

            10 TO 12 INCHES OF FLOWING WATER COVERING MOST CITY
            STREETS IN MARENGO.

&&

STEVEK
Local storm report, Jun 21, 10:46 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1046 PM CDT SUN JUN 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1043 PM     FLASH FLOOD      LONE TREE               41.49N 91.42W
06/21/2009                   JOHNSON            IA   TRAINED SPOTTER

            1.70 INCHES IN 45 MINUTES. MEASURED AT 1030 PM. FLOODING
            IN FRONT OF RESIDENCE.

&&

WE
Local storm report, Jun 21, 10:55 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1055 PM CDT SUN JUN 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1051 PM     FLASH FLOOD      COLUMBUS JUNCTION       41.28N 91.36W
06/21/2009                   LOUISA             IA   LAW ENFORCEMENT

            HIGHWAY 92 HAS DEEP WATER OVER THE ROAD. IN PROCESS OF
            CLOSING HIGHWAY.

1051 PM     FLASH FLOOD      1 S GRANDVIEW           41.26N 91.19W
06/21/2009                   LOUISA             IA   LAW ENFORCEMENT

            SIGNIFICANT WATER OVER HIGHWAY 61.

&&

ERVIN

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 7:26 PM CDTTornado WarningDVNBenton49 min
Jun 21, 7:46 PM CDTTornado WarningDVNBenton, Iowa44 min
Jun 21, 8:06 PM CDTTornado WarningDVNIowa, Johnson, Washington39 min
Jun 21, 8:23 PM CDTTornado WarningDVNIowa, Johnson35 min
Jun 21, 8:37 PM CDTFlash Flood WarningDVNBenton, Iowa, Johnson, Linn6 hr
Jun 21, 8:38 PM CDTTornado WarningDVNJohnson, Louisa, Washington52 min
Jun 21, 9:13 PM CDTFlash Flood WarningDVNKeokuk, Washington6 hr
Jun 21, 9:21 PM CDTTornado WarningDVNWashington54 min
Jun 21, 9:37 PM CDTFlash Flood WarningDVNLouisa, Muscatine6 hr
Jun 21, 9:45 PM CDTFlash Flood WarningDVNJohnson6 hr
Jun 22, 12:17 AM CDTRiver Flood WarningDVNLouisa34 hr
Jun 22, 12:24 AM CDTFlash Flood WarningDVNDes Moines, Henry, Louisa6 hr
Jun 22, 1:29 AM CDTSpecial Weather StatementDVNJefferson, Lee, Van Buren61 min
Jun 22, 1:55 AM CDTSevere Thunderstorm WarningDVNHenry, Jefferson, Lee, Van Buren50 min
Jun 22, 2:45 AM CDTSevere Thunderstorm WarningDVNHenry, Jefferson, Lee, Van Buren60 min
Jun 22, 10:02 AM CDTRiver Flood WarningDVNDes Moines, Henry, Lee5 days
Jun 22, 12:07 PM CDTHeat AdvisoryDVNCedar, Des Moines, Henry, Iowa, Jefferson, Johnson and 7 more7 hr
Jun 22, 3:25 PM CDTHeat AdvisoryDVNBenton, Buchanan, Cedar, Clinton, Delaware, Des Moines and 15 more29 hr
Jun 22, 12:35 AM CDTSpecial Weather StatementDVNHenderson55 min
Jun 22, 2:06 PM CDTRiver Flood WarningDVNWhiteside10 hr

Nearby

River Flood Warnings in Iowa, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.